On the number of radially symmetric solutions to dirichlet problems with jumping nonlinearities of superlinear order

Alfonso Castro, Hendrik J. Kuiper

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

This paper is concerned with the multiplicity of radially symmetric solutions u(x) to the Dirichlet problem Δu + f(u) = h(x) + cφ(x) on the unit ball Ω ⊃ RN with boundary condition u = 0 on ∂ω. Here 0(x) is a positive function and /(u) is a function that is superlinear (but of subcritical growth) for large positive u, while for large negative u we have that f'(u) < n, where p, is the smallest positive eigenvalue for Δ1 + μ = 0 in ω with -0 on ∂ω. It is shown that, given any integer k > 0, the value c may be chosen so large that there are 2k + 1 solutions with k or less interior nodes. Existence of positive solutions is excluded for large enough values of c.

Original languageEnglish (US)
Pages (from-to)1919-1945
Number of pages27
JournalTransactions of the American Mathematical Society
Volume351
Issue number5
StatePublished - 1999

Fingerprint

Jumping Nonlinearities
Radially Symmetric Solutions
Dirichlet Problem
Existence of Positive Solutions
Unit ball
Multiplicity
Interior
Boundary conditions
Vertex of a graph

Keywords

  • Critical exponent
  • Dirichlet problem
  • Nodal curves
  • Radially symmetric
  • Superlinear jumping nonlinearity

ASJC Scopus subject areas

  • Mathematics(all)

Cite this

On the number of radially symmetric solutions to dirichlet problems with jumping nonlinearities of superlinear order. / Castro, Alfonso; Kuiper, Hendrik J.

In: Transactions of the American Mathematical Society, Vol. 351, No. 5, 1999, p. 1919-1945.

Research output: Contribution to journalArticle

@article{01f436655ae84a0c80501d39ba32f26d,
title = "On the number of radially symmetric solutions to dirichlet problems with jumping nonlinearities of superlinear order",
abstract = "This paper is concerned with the multiplicity of radially symmetric solutions u(x) to the Dirichlet problem Δu + f(u) = h(x) + cφ(x) on the unit ball Ω ⊃ RN with boundary condition u = 0 on ∂ω. Here 0(x) is a positive function and /(u) is a function that is superlinear (but of subcritical growth) for large positive u, while for large negative u we have that f'(u) < n, where p, is the smallest positive eigenvalue for Δ1 + μ = 0 in ω with -0 on ∂ω. It is shown that, given any integer k > 0, the value c may be chosen so large that there are 2k + 1 solutions with k or less interior nodes. Existence of positive solutions is excluded for large enough values of c.",
keywords = "Critical exponent, Dirichlet problem, Nodal curves, Radially symmetric, Superlinear jumping nonlinearity",
author = "Alfonso Castro and Kuiper, {Hendrik J.}",
year = "1999",
language = "English (US)",
volume = "351",
pages = "1919--1945",
journal = "Transactions of the American Mathematical Society",
issn = "0002-9947",
publisher = "American Mathematical Society",
number = "5",

}

TY - JOUR

T1 - On the number of radially symmetric solutions to dirichlet problems with jumping nonlinearities of superlinear order

AU - Castro, Alfonso

AU - Kuiper, Hendrik J.

PY - 1999

Y1 - 1999

N2 - This paper is concerned with the multiplicity of radially symmetric solutions u(x) to the Dirichlet problem Δu + f(u) = h(x) + cφ(x) on the unit ball Ω ⊃ RN with boundary condition u = 0 on ∂ω. Here 0(x) is a positive function and /(u) is a function that is superlinear (but of subcritical growth) for large positive u, while for large negative u we have that f'(u) < n, where p, is the smallest positive eigenvalue for Δ1 + μ = 0 in ω with -0 on ∂ω. It is shown that, given any integer k > 0, the value c may be chosen so large that there are 2k + 1 solutions with k or less interior nodes. Existence of positive solutions is excluded for large enough values of c.

AB - This paper is concerned with the multiplicity of radially symmetric solutions u(x) to the Dirichlet problem Δu + f(u) = h(x) + cφ(x) on the unit ball Ω ⊃ RN with boundary condition u = 0 on ∂ω. Here 0(x) is a positive function and /(u) is a function that is superlinear (but of subcritical growth) for large positive u, while for large negative u we have that f'(u) < n, where p, is the smallest positive eigenvalue for Δ1 + μ = 0 in ω with -0 on ∂ω. It is shown that, given any integer k > 0, the value c may be chosen so large that there are 2k + 1 solutions with k or less interior nodes. Existence of positive solutions is excluded for large enough values of c.

KW - Critical exponent

KW - Dirichlet problem

KW - Nodal curves

KW - Radially symmetric

KW - Superlinear jumping nonlinearity

UR - http://www.scopus.com/inward/record.url?scp=33646942692&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646942692&partnerID=8YFLogxK

M3 - Article

VL - 351

SP - 1919

EP - 1945

JO - Transactions of the American Mathematical Society

JF - Transactions of the American Mathematical Society

SN - 0002-9947

IS - 5

ER -